Alert archive / Washington / Gale Warnings in 2017

Gale Warning 57, NWS Seattle, WA

July 13, 2017

NWS Seattle, WA issued this gale warning at Jul 13, 2017, 2:23 AM PDT. It took effect at Jul 13, 2017, 5:00 AM PDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2017, 2:23 AM PDT (09:23 UTC)
In effect from
Jul 13, 2017, 5:00 AM PDT
Expired
Jul 13, 2017, 6:22 AM PDT
In force
82 min
Issued by
NWS Seattle, WA

The text

As transmitted.

805 
WHUS76 KSEW 130923
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
223 AM PDT THU JUL 13 2017

PZZ131-131600-
/O.CAN.KSEW.SC.Y.0168.000000T0000Z-170713T1200Z/
/O.NEW.KSEW.GL.W.0057.170713T1200Z-170713T1600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
223 AM PDT THU JUL 13 2017

...GALE WARNING IN EFFECT FOR THE CENTRAL U.S. STRAIT OF JUAN DE
FUCA UNTIL 9 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* WIND AND WAVES...WESTERLY WINDS OF 25 TO 35 KNOTS WILL EASE TO
  15 TO 25 KNOTS BY MIDMORNING.

* TIMING...SPEEDS ARE EXPECTED TO EASE BELOW GALE FORCE BY 8 AM
  PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ132-131600-
/O.EXT.KSEW.SC.Y.0168.000000T0000Z-170713T1600Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
223 AM PDT THU JUL 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE EAST ENTRANCE TO THE
U.S. STRAIT OF JUAN DE FUCA UNTIL 9 AM PDT THIS MORNING...

* WIND AND WAVES...WESTERLY WINDS OF 15 TO 30 KNOTS WILL EASE BY
  MIDMORNING. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE BY MIDMORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-131500-
/O.EXT.KSEW.SC.Y.0170.000000T0000Z-170713T1500Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
223 AM PDT THU JUL 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE NORTHERN INLAND
WATERS SOUTH OF THE SAN JUANS UNTIL 8 AM PDT THIS MORNING...

* WIND AND WAVES...SOUTHWEST WINDS OF 15 TO 25 KNOTS OVER THE
  WATERS BORDERING THE EAST ENTRANCE TO THE U.S. STRAIT OF JUAN DE
  FUCA WILL EASE BY MIDMORNING. WAVES OF 2 TO 4 FEET IN THIS AREA
  WILL SUBSIDE TO LESS THAN 3 FEET BY MIDMORNING.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-131500-
/O.EXT.KSEW.SC.Y.0170.000000T0000Z-170713T1500Z/
ADMIRALTY INLET-
223 AM PDT THU JUL 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE ADMIRALTY INLET UNTIL
8 AM PDT THIS MORNING...

* WIND AND WAVES...NORTHWEST WINDS OF 15 TO 25 KNOTS WILL EASE BY
  MIDMORNING. WAVES OF 2 TO 4 FEET WILL ALSO SUBSIDE BY MIDMORNING.
  THE HIGHEST WIND AND WAVES WILL BE OVER THE NORTHERN PART OF 
  THE INLET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
855 
WHUS76 KSEW 131322
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
622 AM PDT THU JUL 13 2017

PZZ131-131430-
/O.CAN.KSEW.GL.W.0057.000000T0000Z-170713T1600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
622 AM PDT THU JUL 13 2017

...GALE WARNING IS CANCELLED...

WINDS HAVE DIMINISHED.

$$

PZZ132-131430-
/O.CAN.KSEW.SC.Y.0168.000000T0000Z-170713T1600Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
622 AM PDT THU JUL 13 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED.

$$

PZZ133-134-131430-
/O.CAN.KSEW.SC.Y.0170.000000T0000Z-170713T1500Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
622 AM PDT THU JUL 13 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED.

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 12, 9:13 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 9:13 PM PDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
913 PM PDT Wed Jul 12 2017

.SYNOPSIS...Onshore flow will continue tonight and Thursday for
morning clouds and afternoon sunshine with normal temperatures.
Friday will be warmer as high pressure builds to the east of the
region. An upper trough will bring stronger onshore flow beginning
Saturday and continuing into next week for a return to near
normal temperatures.

&&

.SHORT TERM...A large upper trough associated with the 5510 meter
upper low offshore of central British Columbia is bringing
southwest flow aloft to the Pacific Northwest this evening. At low
levels weak to moderate onshore flow continues. Skies were mainly
clear across the forecast area at 8 pm, with temperatures in the
upper 60s and 70s over the interior lowlands and in the lower to
mid 60s along the coast.

Southwest flow aloft will strengthen a bit tonight, with a minor
shortwave moving across the forecast area in the southeast
quadrant of the upper trough early Thursday morning. This should
bring some upper level cloud cover; more importantly it will
deepen and moisten the marine layer, especially at the coast. Most
models show some light precipitation along the coastal zone and in
parts of the Olympic mountains, and I've decided to add this to
the forecast for Thursday morning. The shortwave will exit the
forecast area quickly, with upper heights rising during the
afternoon. So the morning cloud cover should give way to afternoon
sunshine with near normal temperatures.

The upper low offshore of British Columbia will be a little
further southwest Thursday night and Friday, and the large upper
ridge centered over the Four Corners region will strengthen and
extend northward into Alberta. Upper heights over Western
Washington will rise and the air mass will warm as a result.
Friday will be sunny with highs in the mid 70s to lower 80s across
the interior lowlands.

Upper heights will fall slightly Friday night and Saturday as the
offshore upper trough begins moving slowly eastward. A significant
marine push looks unlikely, but there will probably be a bit more
marine layer cloudiness Saturday morning and temperatures should
be a few degrees lower. McDonnal

.LONG TERM...Here is the long term section from the afternoon
discussion -- The stretch of dry weather seems likely to continue
through the middle part of next week. A ridge of high pressure over
the Intermountain West will remain suppressed as weak upper troughs
pass by to the north. Onshore flow will continue with the marine
influence keeping temperatures close to average. Mercer

&&

.AVIATION...An upper level trof offshore will result in strong SW
flow aloft over the area. The low level flow will remain onshore.

Meanwhile, a midlevel cloud deck (CIGs btwn 060-080) over the
western part of the forecast area was slowly moving east at this
time. Also, areas of stratus (MVFR CIGs) was starting to move
onshore. Expect the stratus to grdlly overspread the area
overnight. Wdsprd MVFR CIGs can be expected Thursday morning.
There will also be patchy 1-3SM -DZ BR and IFR CIGs on the coast
Thursday morning.

KSEA...MVFR CIGs are anticipated early Thursday morning. There is
a chance that the CIGs could end up lower than forecast (but
remain in the MVFR category) and break out later than forecast.
One model solution indicated that VFR conditions will prevail thru
Thursday afternoon but this solution appeared suspect. Winds will
back to light southerly overnight before becoming light NW or WNW
late Thursday afternoon.

&&

.MARINE...
Persistent high pressure over the offshore waters along with
lower pressure east of the Cascades will result in continued
onshore or westerly flow through this weekend. This type of
pattern is typical for this time of the year. Expect the strongest
winds to be over the Strait of Juan de Fuca during the late
afternoons through late evenings.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Thursday for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:24 AM PDTSmall Craft AdvisorySEW22 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.